Tips from Other Journals
Treatment of Hypersexuality in Nursing Home Residents
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 1999 May 15;59(10):2880.
Patients with dementia may become sexually disinhibited as cognitive deficits progress. This behavior may also be the result of other neurologic disorders or a side effect of medications used to treat Parkinson's disease. Both hypersexuality and paraphilias (such as voyeurism, exhibitionism, fetishism and pedophilia) can cause behaviors in elderly patients that are difficult to manage in the nursing home setting. Levitsky and Owens review case reports of pharmacologic agents that may be used to treat hypersexuality in the event that nonpharmacologic treatments are unsuccessful.
Several medications have been studied in the pharmacolgic treatment of sexually disinhibited behavior in elderly patients with dementia. These medications include antiandrogens, estrogens, gonadotropin-releasing hormone (GnRH) analogs and serotonergic agents. Antiandrogens are thought to reduce testosterone levels, which then impairs sexual functioning and eliminates hypersexual behavior. Medroxyprogesterone acetate and cyproterone acetate are the most commonly used antiandrogenic agents. Both of these medications can cause fatigue, weight gain and depression. In one study, patients were given medroxyprogesterone acetate in a dosage of 300 mg per week intramuscularly for one year. Undesirable behaviors were eliminated within two weeks of initiation of treatment, and at one-year follow-up, the effect continued in 75 percent of patients who received the treatment. Another study used medroxyprogesterone acetate in a dosage of 100 mg intramuscularly every other week and increased the dosage to 150 mg intramuscularly every other week, at which point all inappropriate behaviors were suppressed.
Estrogen has not been used often in the treatment of hypersexual behaviors. One study reported a significant reduction in these behaviors in 38 of 39 men who received estrogen either orally (0.625 mg daily) or in transdermal patches (0.05 to 0.10 mg). In another study, a 94-year-old man with dementia was treated with diethylstilbestrol (starting with a dosage of 1 mg per day); within the first week, his inappropriate sexual behaviors were successfully controlled.
GnRH analogs stimulate the secretion of follicle-stimulating hormone and luteinizing hormone, thereby increasing estrogen and androgen concentration and decreasing testosterone production. To maintain effectiveness, these medications must be used continuously and may cause hot flashes, decreased libido and erectile dysfunction. Leuprolide acetate has been reported to be successful in treating patients with hypersexual behavior or paraphilias.
Because hypersexual and paraphilic behaviors are thought by some to be related to obsessive-compulsive disorder, selective serotonin reuptake inhibitors (SSRIs) have been proposed as effective treatment agents. Others think that the antilibidinal effects of SSRIs explain their effectiveness. One patient was successfully treated with 20 mg per day of paroxetine. Other patients have had good results from treatment with clomipramine (a tricyclic antidepressant with some SSRI properties), titrated to a dosage of 150 to 175 mg per day. SSRIs have adverse effects that include nausea and vomiting, headache, fatigue and insomnia. Clomipramine is associated with both anticholinergic effects and orthostatic hypotension, and should therefore be used with caution in elderly patients. The authors conclude that, while controlled trials have not been done, various pharmacologic methods (starting with SSRIs in most cases) have been reported to successfully control hypersexual behaviors and paraphilias in certain patients.
Levitsky AM, Owens NJ. Pharmacologic treatment of hypersexuality and paraphilias in nursing home residents. J Am Geriatr Soc. February 1999;47:231–4.
Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions